Alert archive / Mississippi / Tornado Warnings in 2019
Tornado Warning 117, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Dec 16, 2019, 5:11 PM CST for Amite County, Pike County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 16, 2019, 5:11 PM CST (23:11 UTC)
- Expired
- Dec 16, 2019, 5:34 PM CST
- In force
- 23 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Amite County, MS, Pike County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 10:40 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
448
WFUS54 KLIX 162311
TORLIX
MSC005-113-162345-
/O.NEW.KLIX.TO.W.0117.191216T2311Z-191216T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
511 PM CST Mon Dec 16 2019
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Northwestern Pike County in southern Mississippi...
East central Amite County in southern Mississippi...
* Until 545 PM CST.
* At 510 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Smithdale, or 8 miles west of
Mccomb, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mccomb and Summit around 525 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3121 9063 3126 9068 3135 9054 3135 9027
TIME...MOT...LOC 2310Z 238DEG 30KT 3125 9061
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$2 follow-up statements
007
WWUS54 KLIX 162319
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
519 PM CST Mon Dec 16 2019
MSC005-162329-
/O.CAN.KLIX.TO.W.0117.000000T0000Z-191216T2345Z/
Amite MS-
519 PM CST Mon Dec 16 2019
...THE TORNADO WARNING FOR EAST CENTRAL AMITE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM CST for southern
Mississippi.
LAT...LON 3135 9027 3124 9055 3131 9054 3135 9047
TIME...MOT...LOC 2319Z 238DEG 30KT 3129 9053
$$
MSC113-162345-
/O.CON.KLIX.TO.W.0117.000000T0000Z-191216T2345Z/
Pike MS-
519 PM CST Mon Dec 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR
NORTHWESTERN PIKE COUNTY...
At 519 PM CST, a severe thunderstorm capable of producing a tornado
was located near Summit, or near Mccomb, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Summit around 525 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3135 9027 3124 9055 3131 9054 3135 9047
TIME...MOT...LOC 2319Z 238DEG 30KT 3129 9053
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$194
WWUS54 KLIX 162334
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
534 PM CST Mon Dec 16 2019
MSC113-162343-
/O.CAN.KLIX.TO.W.0117.000000T0000Z-191216T2345Z/
Pike MS-
534 PM CST Mon Dec 16 2019
...THE TORNADO WARNING FOR NORTHWESTERN PIKE COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM CST for southern
Mississippi.
LAT...LON 3135 9027 3124 9055 3131 9054 3135 9047
TIME...MOT...LOC 2333Z 238DEG 30KT 3136 9041
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 16, 4:55 PM CST, 16 minutes earlier.
Area forecast discussion, Dec 16, 4:55 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
455 PM CST Mon Dec 16 2019
.SHORT TERM (Tonight through Thursday)...
Ongoing severe thunderstorm and tornado event is expected to
continue into this evening, however the elongated surface low
will be moving northeast from the lower Mississippi/Tennessee
valley towards the Ohio Valley overnight. Very favorable
thermal profiles/instability due to warm and humid surface
conditions and steep mid level lapse rates, combined with strong
speed shear and some directional shear in the highlighted SPC
Enhanced to Moderate risk area has produced numerous, long-track
supercells that have produced tornadoes over portions of central
and southern Louisiana and central and southern Mississippi.
The combination of the departing surface low, slowly veering low
level winds, loss of daytime heating/stronger instability and
marine layer influences should start to reduce the severe threat
as the main line and bands of convection work closer to Lake
Pontchartrain and the coast later this evening and overnight,
however most locations should see showers and at least scattered
thunderstorms at some point tonight. It is possible to likely
that another Tornado Watch will be needed after 6 pm for much of
the forecast area possibly into more southeastern portions of
Louisiana and Mississippi.
The strong cold front will continue to advance southeast towards the
northwest portion of the forecast area this evening and through
the forecast area later tonight as the shortwave trough advances
east through the Plains and mid Mississippi valley. Copious
amounts of moisture with near record or record high precipitable
water for mid December will likely lead to locally heavy rainfall
amount as well, but the speed of the system should keep the higher
average amounts in the 1 to 1.5 inch rain with a few swaths of 2
to 3 inches possible.
Rain chances will decrease fairly quickly late tonight and
Tuesday as the front moves offshore. This will usher in much
colder air and brisk north winds starting late tonight and
especially Tuesday through early Wednesday. The cold airmass will
settle over the central Gulf coast region Tuesday night into
Wednesday and Thursday morning, and clear skies should allow for a
brief light freeze over the northern/inland areas Tuesday night.
Another, longer duration light freeze with slightly lower lows is
expected Wednesday night across south Mississippi and areas of
southeast Louisiana north and west of the tidal lakes. More zonal
flow and modification of the cold airmass will allow for slightly
warmer highs, despite still being on the cool side, for Thursday.
.LONG TERM (Friday through Tuesday)...
The cold airmass will continue modifying on Friday, however
another potent shortwave trough with a closed low is forecast by
both the operational 12z GFS and ECMWF to move east then
southeast across the southern Plains then central to eastern Gulf
coast region during the Thursday night to Sunday period. The 12z
GFS/ECMWF runs came into slightly better agreement today. While
deep Gulf moisture return is unlikely, the strength of the stacked
low pressure system is likely to create at least isolated to
scattered coverage of showers and rain from Friday night through
at least Sunday morning. Near normal temperatures are expected.
&&
.AVIATION...
all other local airports ranging from MVFR to VFR. Additional
mixing/scattering out of the lower CIGS should occur the
remainder of the afternoon with more concern centered around the
increasing threat of strong to severe TSRA from the west and
northwest. Highest confidence for a period of two of significant
wind gusts and lowered VSBY is at KMCB, KBTR and KHDC, so have
indicated TEMPO conditions to time out the most likely occurrence.
Airports to the east and south were lower confidence on adding
TEMPO lower conditions, so utilized prevailing SHRA with VCTS
this evening to overnight. Future amendments/routine TAF issuances
may need to consider adding more significant impacts in these
more southeastern areas. Otherwise, expect strong northwest to
north winds behind the cold front overnight and Tuesday morning
along with lower level CIGS ranging from MVFR to IFR.
&&
.MARINE...
First concern tonight is what should be a weakening squall line
with the strong cold front. It is likely at least a few Special
Marine Warnings will be required later this evening or overnight
for potential thunderstorm wind gusts of 35 to 50 knots. This will
be followed by high end Small Craft Conditions with sustained
winds up to 25 to 30 knots and gusts up to 35 to 40 knots as the
cold front sweep through the marine area Tuesday morning. The
initial conditions behind the front should in the 20 to 25 knots
range with periodic higher winds, however Tuesday night should
have upper bound Small Craft Advisory conditions in the 25 to 30
knots, so there may be frequent gusts near or exceeding gale
force. Have maintained the Gale Watch at this time for all waters
except the tidal lakes, however an upgrade to a Gale Warning
(mainly for Tuesday night) may be required with the next routine
forecast issuance later this evening. Conditions should improve
slightly Thursday, however offshore waters will likely remain
breezy right into the weekend as high pressure reinforces from the
north.
&&
.DECISION SUPPORT...
DSS code: Orange
Deployed: None.
Activation: None.
Activities: Support for the City of New Orleans
Slight to Moderate Risk of Severe Thunderstorms for this
afternoon/evening.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe
or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 45 54 31 51 / 90 10 0 0
BTR 44 53 32 53 / 90 10 0 0
ASD 46 58 32 53 / 90 30 0 0
MSY 49 57 38 52 / 90 30 0 0
GPT 49 59 34 51 / 80 40 0 0
PQL 50 64 32 53 / 80 40 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from Tuesday morning through Wednesday morning for
GMZ532-536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 3 AM Tuesday to 9 AM CST Wednesday for
GMZ530-534.
MS...None.
GM...Gale Watch from Tuesday morning through Wednesday morning for
GMZ536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 3 AM Tuesday to 9 AM CST Wednesday for
GMZ534.
&&
22/TDHazardous weather outlook, Dec 16, 11:32 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1132 AM CST Mon Dec 16 2019 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-170545- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1132 AM CST Mon Dec 16 2019 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are expected today and tonight, starting in southwest Mississippi and the more inland portions of southeast and east central Louisiana during the early to mid afternoon hours and spreading southeast towards coastal areas this evening and overnight. The greatest risk, an ENHANCED to MODERATE risk from the Storm Prediction Center, is along and north of a line from metro Baton Rouge to Hammond to Bogalusa. The main concerns will be damaging wind gusts 55 to 70 mph, isolated tornadoes, large hail, frequent lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Small Craft Advisories or Gale Warnings are expected from early Tuesday morning into Wednesday as cold high pressure builds into the gulf. A Gale Watch is in effect for Tuesday and Wednesday for anticipated frequent gusts 35 to 40 knots. A light freeze is expected in interior sections away from marine influences Wednesday morning and again Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for this afternoon and tonight mainly north of the I-10/I-12 corridor. TD
In the hours before
Local storm report, Dec 16, 3:01 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 10 N LIBERTY 31.30N 90.80W
12/16/2019 AMITE MS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED DOWNED TREES AND POWERLINES
NORTH OF LIBERTY, MS IN AMITE COUNTY.
&&
MEGANWILLocal storm report, Dec 16, 3:08 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
308 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 10 N LIBERTY 31.30N 90.80W
12/16/2019 AMITE MS EMERGENCY MNGR
REPORTS OF INJURIES, HOUSES DAMAGED, AND PEOPLE TRAPPED
IN POWER LINES NORTH OF LIBERTY, MS IN AMITE COUNTY.
POSSIBLE TORNADO.
&&
MEGANWILLocal storm report, Dec 16, 4:44 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
444 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG 5 NNE WILMER 30.88N 90.33W
12/16/2019 TANGIPAHOA LA LAW ENFORCEMENT
TREE REPORTED DOWN NEAR SUNNYHILL GROCERY ON HIGHWAY 440.
POSSIBLE TORNADO.
&&
PGRIGSBYThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 5:14 AM CST | Dense Fog Advisory | LIX | Pearl River | 4 hr |
| Dec 16, 1:21 PM CST | Severe Thunderstorm Warning | LIX | Wilkinson | 39 min |
| Dec 16, 1:33 PM CST | Tornado Warning | LIX | Wilkinson | 27 min |
| Dec 16, 1:43 PM CST | Tornado Warning | LIX | Wilkinson | 32 min |
| Dec 16, 1:47 PM CST | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 28 min |
| Dec 16, 1:58 PM CST | Severe Thunderstorm Warning | LIX | Wilkinson | 47 min |
| Dec 16, 2:09 PM CST | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 51 min |
| Dec 16, 2:12 PM CST | Tornado Warning | LIX | Wilkinson | 18 min |
| Dec 16, 2:20 PM CST | Tornado Warning | LIX | Amite | 25 min |
| Dec 16, 2:45 PM CST | Tornado Warning | LIX | Amite | 30 min |
| Dec 16, 2:52 PM CST | Tornado Warning | LIX | Amite, Wilkinson | 23 min |
| Dec 16, 3:14 PM CST | Tornado Warning | LIX | Amite | 16 min |
| Dec 16, 3:32 PM CST | Tornado Warning | LIX | Amite, Pike | 13 min |
| Dec 16, 3:40 PM CST | Tornado Warning | LIX | Amite, Pike | 35 min |
| Dec 16, 3:43 PM CST | Severe Thunderstorm Warning | LIX | Amite | 17 min |
| Dec 16, 3:57 PM CST | Severe Thunderstorm Warning | LIX | Walthall | 33 min |
| Dec 16, 4:00 PM CST | Severe Thunderstorm Warning | LIX | Amite | 30 min |
| Dec 16, 4:08 PM CST | Tornado Warning | LIX | Walthall | 26 min |
| Dec 16, 4:12 PM CST | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 33 min |
| Dec 16, 4:40 PM CST | Tornado Warning | LIX | Amite | 35 min |
Nearby
Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.